Cardiac Rhythm Management
Articles Articles 2013 February

Antiarrhythmic-Induced Pacemaker Failure with Wenckebach Periodicity

1JORDAN CHAISSON, MD, 2GARY CHAISSON, RTR, RCVT and 1,2RICHARD ABBEN, MD

1Cardiac Electrophysiology Section, LSU School of Medicine, New Orleans, LA
2Cardiac Arrhythmia Service, Cardiovascular Institute of the South, Houma, LA


PDF Download PDF

The authors report no conflicts of interest for the published content.
Manuscript received October 29, 2012, final version accepted November 30, 2012.

Address correspondence to: Richard Abben, MD, 225 Dunn Street, Houma, Louisiana 70360. E-mail: abben@msn.com

An 83-year-old woman with a history of atrial fibrillation and prior pacemaker implantation was brought to the emergency room with pacemaker non-capture, slow idioventricular rhythm, and cardiogenic shock. During resuscitation, it became apparent that the patient had been maintained on flecainide: 150 mg PO bid with no recent follow-up. The pacemaker was programmed to maximal unipolar output settings and vasopressors administered. Subsequent 3:1 capture ( Figure 1 ) was noted without hemodynamic benefit. Serum potassium was normal, and mild acidosis was corrected with sodium bicarbonate. Magnesium sulfate was administered and an intra-aortic balloon pump was placed. Following these measures, the patient’s blood pressure stabilized, and improved pacemaker capture was observed, initially manifesting progressive latency from the pacemaker spike to the QRS onset with associated progressive QRS widening prior to block in a 3:2 Wenckebach pattern ( Figure 2 - arrows). She gradually improved and sinus rhythm with 1:1 pacemaker capture was evident prior to discharge. Flecainide level obtained on admission was elevated (2.36 µg/dl).

crm-04-02-1118-f1.jpg

Figure 1: Rhythm strip after reprogramming pacemaker to maximal output and then higher rate. Pacemaker capture in a 3:1 pattern is evident with one ventricular escape complex present. The captured QRS complexes are significantly prolonged (large spikes due to unipolar pacing).


crm-04-02-1118-f2.jpg

Figure 2: Twelve-lead electrocardiogram obtained early after successful resuscitation demonstrating intermittent pacemaker capture with progressively increasing latency from the pacing spike to the captured QRS complex and lengthening of the QRS duration prior to block in a 3:2 Wenckebach conduction pattern (arrows).

This patient manifested hallmarks of flecainide toxicity, including marked bradycardia, pacemaker non-capture, QRS prolongation, and cardiovascular collapse. The cardiac rhythm disturbances observed mirrored the sodium channel-blocking electrophysiologic effects of flecainide, including slowing of conduction and action potential prolongation that is most pronounced on the infra-Hisian conduction system and ventricular myocardium. 1 These effects are particularly demonstrated in the electrocardiogram showing Wenckebach periodicity with both progressive latency from the pacemaker spike to the QRS complex and increasing QRS widening evident. Toxic levels exacerbate these properties with the potential for elevation of pacing and defibrillation thresholds and cardiovascular collapse. 2,3

Without prompt resuscitative maneuvers, mortality rates of over 20% have been reported. 4 Our therapeutic approach mirrored previously described successful therapies including administration of intravenous sodium bicarbonate, as achieving an alkalotic state may be beneficial, and magnesium. Mechanical support is often essential until the severe clinical manifestations of drug toxicity resolve with either intra-aortic balloon pumping or, in non-responders, total cardiopulmonary support with an extracorporeal membrane oxygenation device. 5

References

  1. Aliot E, Capucci A, Crifns HJ, Gollte A, Tamargo J. Twenty-five years in the making: flecainide is safe and effective for the management of atrial fibrillation. Europace 2011; 13:163–171.
  2. Hellestrand KJ, Burnett PJ, Milne JR, Bexton RS, Nathan AW, Camm AJ. Effect of the antiarrhythmic agent flecainide on acute and chronic pacing thresholds. Pacing Clin Electrophys 1983; 6:892–899.
  3. Hernandez R, Mann DE, Breckinridge S, Williams GR, Reiter MJ. Effects of flecainide on defibrillation thresholds in anesthetized dog. J Am Coll Cardiol 1989; 14:777–781.
  4. Koppel C, Oberdisse U, Heinemeyer G. Clinical course and outcome in class IC antiarrythmic overdose. J Toxicol Clin Toxicol 1990; 28:433–444.
  5. Corkeron MA, van Heerden PV, Newman SM, Dusci L. Extracorporeal circulatory support in near-fatal flecainide overdose. Anaesth Intensive Care 1999; 27:405–408.

Advertisment